Illinois, 2026

Strong Wind in Illinois, January 8 to 9, 2026

January 8 to 9, 2026 · NWS PAH · 5 events in 5 counties and zones

Breezy southerly winds shifted to southwesterly later into the evening of the 8th ahead of a cold frontal passage. Scattered showers and thunderstorms developed during the evening hours in Southern Illinois.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Breezy southerly winds shifted to southwesterly later into the evening of the 8th ahead of a cold frontal passage. Scattered showers and thunderstorms developed during the evening hours in Southern Illinois. Gusty gradient winds of near and above 40mph developed in Southwestern Illinois, with a peak gust of 52mph at Southern Illinois Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 8, 12:17 PM CST, 3 hours 43 minutes earlier. Its key messages:

  • Marginal risk of severe storms this evening, includes a low but non-zero (5% or less) chance of damaging wind gusts or possibly a tornado.
  • SPC has another marginal risk of strong-potentially severe storms lingering Friday, but the main risk will be to our south and east.
  • Turning colder this weekend into next week; the coldest temperatures will be Sunday with highs only in the 30s.
Area forecast discussion, Jan 8, 12:17 PM CST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1217 PM CST Thu Jan 8 2026

.KEY MESSAGES...

- Marginal risk of severe storms this evening, includes a low
  but non-zero (5% or less) chance of damaging wind gusts or
  possibly a tornado.

- SPC has another marginal risk of strong-potentially severe
  storms lingering Friday, but the main risk will be to our
  south and east.

- Turning colder this weekend into next week; the coldest
  temperatures will be Sunday with highs only in the 30s.

&&

.DISCUSSION...
Issued at 1215 PM CST Thu Jan 8 2026

60F dew points have entered the southern reaches of the FA. The
WAA game is strong, and it needs to be, bc time/height cross
sections suggest continued cloud cover inhibiting the
temperature climb. This will retard the already compromised
instability/parcel buoyancy forecast, with MUCAPE modeled to
peak somewhere in the 200-400 Joules range over SEMO this
evening, a slight downtick from earlier modeling. It'll be a
short sliver of time between 00-06z that exists in coincidence
with the high shear environ for our severe wx potential...we'll
see how it plays out as there is some concern with the parallel
orientation of the shear field wrt convective line development.
Nevertheless, H8 winds to 60+KTs won't take much to draw down,
offering "severe" shower potential even for damaging wind gusts.
Outside of storms, expect gradient winds to crank up this
afternoon/evening too, shy of Advisory criteria but breezy
nonetheless.

Some 12Z data suggests the Friday chance is overdone, and
chances including severe storm chances should wash after fropa
late tonight-early Friday. Nevertheless we remain in a marginal
risk in our south/east, at least until the blended/ensemble
modeling catches up. After the system finally sweeps thru in
entirety, we'll see 1/2 to maybe 1 inch totals in general so
this will likely not be causing any broader flooding issues.

Much colder air is brought in this weekend and extends into
next week, more like what January usually feels like. The
coldest temperatures will be Sunday, when highs struggle
into/thru the 30s.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1215 PM CST Thu Jan 8 2026

Restricted bases may bounce into VFR but CIGS will nonetheless
prevail with OVC skies, and such bounces will be temporary
reprieves before another trend toward deteriorating CIGS sets in
with the approaching wx system tonight. Shower/storm chances
spike overnight as IFR-MVFR CIGS/VSBYS prevail, with some slow
improvement anticipated after fropa toward the end of and just
past the planning phase hours of the forecast. Gusty south to
southwest winds shift to northwest and diminish tmrw behind the
fropa.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Jan 8, 9:45 AM CST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
945 AM CST Thu Jan 8 2026

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
945 AM CST Thu Jan 8 2026 /1045 AM EST Thu Jan 8 2026/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Thunderstorms are possible this evening and overnight. The risk
for severe storms this evening is marginal, and includes damaging
winds as the primary risk, with isolated tornadoes possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances are minimal but not zero Friday afternoon,
including a marginal risk for severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind. Local standard time, as filed.

Strong Wind, Perry

When
January 8, 4:00 PM CST to 11:00 PM CST
Where
Perry forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Strong Wind, Franklin

When
January 8, 4:00 PM CST to 11:00 PM CST
Where
Franklin forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
January 8, 4:00 PM CST to January 9, 1:00 AM CST
Where
Jackson forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Williamson

When
January 8, 4:00 PM CST to 11:00 PM CST
Where
Williamson forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
RAWS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Strong Wind, Union

When
January 8, 4:00 PM CST to January 9, 12:00 AM CST
Where
Union forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1314562, 1314564, 1314565, 1314566, 1314567.